zbMATH — the first resource for mathematics

The effects of seasonality on discrete models of population growth. (English) Zbl 0551.92014
The effects of seasonality on the dynamics of a bivoltine population with discrete, nonoverlapping generations are examined. It is found that large seasonality is inevitably destabilizing but that mild seasonality may have a pronounced stabilizing effect. Seasonality also allows for the coexistence of alternative stable states (equilibria, cycles, chaos).
These solutions may be seasonally in-phase, out-of-phase, or asynchronous. In-phase solutions correspond to winter regulation of population density, whereas out-of-phase solutions correspond to summer regulation. Analysis suggests that summer regulation is possible only in mildly seasonal habitats.

92D25 Population dynamics (general)
39A10 Additive difference equations
Full Text: DOI
[1] Arnold, V.I., Mathematical methods of classical mechanics, (1978), Springer-Verlag New York · Zbl 0386.70001
[2] Baltensweiler, W., The relevance of changes in the composition of larch budmoth populations for the dynamics of its numbers, (), 208-219
[3] Baumol, W.J., Economic dynamics, (1959), Macmillan Co New York · Zbl 0186.24003
[4] Bellows, T.S., The discriptive properties of some models for density dependence, J. anim. ecol, 50, 139-156, (1981)
[5] Beyer, W.A.; Stein, P.R., Period doubling for trapezoid function iteration: metric theory, Adv. in appl. math, 3, 1-17, (1982) · Zbl 0495.58020
[6] Beyer, W.A.; Stein, P.R., Further results on periods and period doubling for iterates of the trapezoid function, Adv. in appl. math, 3, 265-287, (1982) · Zbl 0519.58039
[7] Bigger, M.; Tapley, R.E., Prediction of outbreaks of coffee leaf-miners on kilimanjaro, Bull. entomol. res, 58, 601-617, (1969)
[8] Bunow, B.; Weiss, G.H., How chaotic is chaos? chaotic and other “noisy” dynamics in the frequency domain, Math. biosci, 47, 221-237, (1979) · Zbl 0428.94005
[9] Chang, S.-J.; Wortis, M.; Wright, J.A., Iterative properties of a one-dimensional quartic map: critical lines and tricritical behavior, Phys. rev. A, 24, 2669-2694, (1981)
[10] Chang, S.-J.; Wortis, M.; Wright, J.A., Tricritical points and bifurcations in the quartic map, (), 395-402
[11] Cohen, D.S.; Rosenblat, S., A delay logistic equation with variable growth rate, SIAM. J. appl. math, 42, 608-624, (1982) · Zbl 0494.45010
[12] Collet, P.; Eckmann, J.P., Iterated maps of the interval as dynamical systems, (1980), Birkhauser Boston · Zbl 0456.58016
[13] Finnerty, J.P., The population ecology of cycles in small mammals, (1980), Yale Univ. Press New Haven, Conn
[14] Fretwell, S.D., Populations in a seasonal environment, (1972), Princeton Univ. Press Princeton, N.J
[15] Guckenheimer, J.; Oster, G.F.; Ipaktchi, A., The dynamics of density dependent population models, J. math. biol, 4, 101-147, (1976) · Zbl 0379.92016
[16] Hassell, M.P.; Lawton, J.H.; May, R.M., Patterns of dynamical behavior in single-species populations, J. anim. ecol, 45, 471-486, (1976)
[17] Hsu, C.S.; Yee, H.C., Behavior of dynamical systems governed by a simple nonlinear difference equation, J. appl. mech, 42, 870-876, (1975) · Zbl 0322.39003
[18] Karr, J.R., On the relative abundance of migrants from the north temperate zone in tropical habitats, Wilson bull, 88, 433-458, (1976)
[19] Keith, L.B., Wildlife’s ten year cycle, (1963), Univ. Wisconsin Press Madison, Wisc
[20] MacArthur, R., Population ecology of some warblers of northeastern coniferous forests, Ecology, 39, 599-619, (1958)
[21] May, R.M., On relationships among various types of population models, Amer. nat, 107, 46-57, (1972)
[22] May, R.M., Biological populations with nonoverlapping generations: stable points, stable cycles, and chaos, Science, 186, 645-647, (1974)
[23] May, R.M., Biological populations obeying difference equations: stable points, stable cycles, and chaos, J. theor. biol, 49, 511-524, (1975)
[24] May, R.M., Simple mathematical models with very complicated dynamics, Nature, 261, 459-467, (1976) · Zbl 1369.37088
[25] May, R.M., Nonlinear problems in ecology and resource management, Lecture notes for LES houches summer school on “chaotic behavior of deterministic systems”, (1981)
[26] May, R.M.; Oster, G.F., Bifurcations and dynamic complexity in simple ecological models, Amer. nat, 110, 573-599, (1976)
[27] Maynard-Smith, J., Mathematical ideas in biology, (1968), Cambridge Univ. Press Cambridge
[28] Metropolis, M.; Stein, M.L.; Stein, P.R., On finite limit sets for transformations of the unit interval, J. combin. theor, 15, 25-44, (1973) · Zbl 0259.26003
[29] Nayfeh, A.H., Nonlinear oscillations, (1979), Wiley New York
[30] Nayfeh, A.H., Introduction to perturation techniques, (1981), Wiley New York
[31] Nicholson, A.J.; Bailey, V.A., The balance of animal populations, part I, (), 551-598
[32] Nisbet, P.M.; Gurney, W.S.C., Modelling fluctuating populations, (1982), Wiley New York · Zbl 0593.92013
[33] Notley, F.B., The leucoptera leaf miners of coffee on kilimanjaro, I, Bull. entomol. res, 39, 399-416, (1948)
[34] Pulliam, H.R.; Parker, T.A., Population regulation in sparrows, (), 137-147
[35] Ricker, W.E., Stock and recruitment, J. fish. res. board canad, 11, 559-623, (1954)
[36] Ricklefs, R.E., Geographical variation in clutch size among passerine birds: Ashmole’s hypothesis, Auk, 97, 38-49, (1980)
[37] Rodgers, T.D., Chaos in systems in population biology, Prog. theor. biol, 6, 91-146, (1981)
[38] Rosenblat, S., Population models in a periodically fluctuating environment, J. math. biol, 9, 23-36, (1980) · Zbl 0426.92018
[39] Schaffer, W.M., Order and chaos in ecological systems, Ecology, (1985), in press · Zbl 0609.92034
[40] Shaw, R., Strange attractors, chaotic behavior, and information flow, Z. naturforsch. A, 36, 80-112, (1981) · Zbl 0599.58033
[41] Singer, D., Stable orbits and bifurcation of maps of the interval, SIAM J. appl. math, 35, 260-267, (1978) · Zbl 0391.58014
[42] Skjolding, H.; Branner-Jorgensen, B.; Christiansen, P.L.; Jensen, H.E., Bifurcations in discrete dynamical systems with cubic maps, SIAM J. appl. math, 43, 520-534, (1983) · Zbl 0525.58026
[43] Willis, E.O., The role of migrant birds at swarms of army ants, Living bird, 5, 187-231, (1966)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.